Sunday, 11 June 2017

CPPERS, PPERS, LIPPERS or CLIPPERS?

There's a storm coming ...
A very interesting paper has recently appeared by Dr Taieb and colleagues about treatment strategies in CLIPPERS. I will return to this theme in a subsequent post but wanted to focus on something more basic, namely whether CLIPPERS is a single condition. In this recent works which reviews the majority of previously published cases, Dr Taieb proposes some division of CLIPPERS into sub-types. My reading of this is that it is a sub-division of convenience based on symptoms, investigations and response to treatment rather than any new insight into underlying biology. Nevertheless, it has been apparent for some time that there is immense variability under the CLIPPERS "umbrella".

Dr Taieb lists 5 key features of CLIPPERS which I paraphrase more simply here: (i) characteristic signs and symptoms, (ii) characteristic pattern of lesions seen in MRI, (iii) prompt response to steroid treatment, (iv) no competing diagnosis, (v) characteristic appearance of brain biopsy. So as a reminder, CLIPPERS stands for "Chronic Lymphocytic Inflammation with Pontine Perivascular Enhancement Responsive to Steroids". With this in mind, Dr Taieb suggests that sufferers with a single attack and the first 4 or 5 key features are "PPERS" or "LIPPERS" respectively and sufferers with more than one attack and the first 4 or 5 key features are "CPPERS" or "CLIPPERS" respectively. 

I think the key interpretation of this system is that it is designed to reflect the available evidence about each case and make comparing cases easier. However it is influenced by the range of tests done (i.e. not everyone has brain biopsy) and the success of treatment. For instance, to date I have had a single attack and I declined a brain biopsy so I have the first 4 features and am "PPERS", but this can't distinguish between someone who has successful treatment and someone who simply has a disease that doesn't relapse.

In the diagnosis of Multiple Sclerosis, one of the criteria is that damage must have occurred at two different times - it is an inherently relapsing disease. However, presumably this is only true while effective treatments which could be given after a single episode are not available. I think the same is true of CLIPPERS and that when treatment strategies improve, the role of the "relapse" in diagnosis may dwindle.

(NOT A DOCTOR)

Read other articles in this series at Living With CLIPPERS.

Creative Commons Licence

Sunday, 2 April 2017

Vitamin D

Spring
In the UK we have just moved to British Summer Time, and this weekend Spring has well and truly arrived with mild temperatures and clear skies. Clear skies mean more sun and more skin exposure to sun  means more vitamin D, which apparently most of us Brits are short of. Here are a couple of related things which recently happened together - but are they related? 

Since 2011 I have been on Azathioprine and the main side-effect has been various warts on my fingers of two varieties - the common ones (about 8 at the moment) and so-called periungual warts (present on 7 out of 10 fingers) which appear as dry thickened skin patches down the side of the fingernails which tend to merge together over time. These are apparently a direct result of a suppressed immune system and common when taking this medication. In the last few years I have tried to treat them with duct-tape and with cryotherapy, neither of which were very effective. 

1. In the last four weeks all of the periungual warts have either cleared or significantly reduced and two of the older conventional warts have also gone. I am closely watching the rest.

2. In the last four weeks I started taking daily vitamin D supplements of 10𝞵g (= 400 International  Units) which is the recommended daily dose (at least in the UK). 

So are these two events a happy coincidence or is there a link? Vitamin D is supposed to benefit the immune system, amongst other things; it's role as a treatment for warts (in higher doses) is not proven. On the other hand, my doctor told me a while ago that eventually my immune system would probably figure out how to deal with these warts, but it would likely take several years.

It became more interesting when I started looking into it a bit further and found that there is thought to be a link between low levels of vitamin D and auto-immune disease. However, and this is a BIG, however some studies suggest that these low levels may be a result not a cause, and that taking additional vitamin D could make some auto-immune disease WORSE. The jury is clearly still out (link) and I'm not qualified to comment further. I'll cautiously continue with the vitamin D for now, especially if the warts keep improving.

(Just in case anyone is in any doubt, I am not a doctor and recounting my personal experience, not advocating vitamin D. Anyone considering taking supplements of any kind should always consult with their doctor, especially if already taking other medication.)

Read other articles in this series at Living With CLIPPERS.

Creative Commons Licence
Living With CLIPPERS by Bill Crum is licensed under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported License.

Tuesday, 17 January 2017

Parallels in this case study.


Making bread while I wait for more CLIPPERS news.
Happy New Year - it's been a while. I'm afraid everything has  been a bit quiet recently.

Anyway, new year, new post, new case-study. When I finally got around to reading this paper I was pleasantly surprised for two reasons. First, if you have been hanging around here for a while and caught up with some of the jargon, it has a quite concise review of the state of CLIPPERS knowledge in 2016. Second, the treatment strategy is more like my own experience than most of the other reports out there.

In this study a 46 year-old woman first had problems with horizontal eye movement . She had dizziness and problems with gait which developed over 4 months. So this lady was eventually treated with high-dose Prednisolone (in fact in three phases of 500mg/day, 250mg/day and 120mg/day over 3 weeks in total) followed by tapering oral steroids which resulted in very good improvement of symptoms. The patient remained stable on Azathioprine (which was introduced while still on Prednisolone) for at least 6 months - i.e. the length of time reported in the paper. This is far too short a time-period in CLIPPERS to be very significant but encouraging nonetheless. The authors note that treatment with Azathioprine is rarely reported but they consider it important (and I agree) to investigate drugs which may work in the absence of corticosteroids, at least in some patients.

Read other articles in this series at Living With CLIPPERS.

Creative Commons Licence
Living With CLIPPERS by Bill Crum is licensed under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported License.

Saturday, 19 November 2016

A neurologist calls ...

The greenest caterpillar I ever saw!
... or rather, I call on a neurologist. 

Last week was my first (and likely only) appointment this year with my neurologist who has been managing my care since I was diagnosed in 2011. Since I last saw him my drug regime changed slightly due to some worries about blood tests. My understanding was that my total white cell count was dropping too low which would make me susceptible to infection. 

My neurologist clarified this by explaining that there are several different types of cells in the total. The one which was causing concern in my case was the neutrophil count. The web tells me that neutrophils fight infection and if there are too few of them even bacteria normally found in the mouth, on the skin and in the stomach can cause serious problems. Now the drug (Azathioprine) I take for CLIPPERS aims to reduce the lymphocyte count - lymphocytes are the cells associated with CLIPPERS. But clearly for whatever reason, both cell counts were being driven down over the summer. He was reassured by my more recent test results and my Azathioprine dose is high enough (based on body weight) to still be having an effect on lymphocytes. We did the usual eye-tracking and finger-pointing tests and some checks on muscle-tone and reflexes and nothing cropped up there.

We also had a discussion about long term Azathioprine use. Unfortunately we don't know for sure if that is what is keeping me well. I said that if the risks of serious illness associated with taking Azathioprine long-term were low then I felt I had more to lose if I stopped taking it and suffered a CLIPPERS relapse. He said he agreed but it was hard to be definitive because of the lack of knowledge about how CLIPPERS works. So I said I would keep taking the tablets. 

It is also sobering when reminded that my status is "in remission from cerebellar disease" which sounds like I am stuck in some kind of waiting room.

Read other articles in this series at Living With CLIPPERS.

Creative Commons Licence